This article speaks about the side effects of the drug methotrexate which is used to treat 'Rheumatoid Arthritis'
Methotrexate, an antifolate agent, synthesized in 1948, is a commonly used medicine for certain cancers and rheumatoid arthritis (since 1970, after it was realized that it prevents joint deformity and by precluding the progression of bony erosion).The drug, in low doses as well as high doses is known to cause numerous side effects.
Methotrexate, a teratogenic drug, affects multiple systems. The side effects include :
Renal Failure - Acute renal failure is commonly known. The cause behind this is the tubular necrosis associated with the accumulation of the drug and its metabolites in the tubules, possibly due to their insoluble nature in acidic urine. Alternatively, methotrexate may be directly toxic to tubules. This may cause the rise in the serum methotrexate levels.
Neurological Manifestations - Despite the occurrence of acute, subacute and chronic neuropathy, the mechanisms of neurotoxicity are not well established. Manifestations of acute neuropathy are in the form of aseptic meningitis, leucoencephalopathy (This affects the brain and spinal cord), headache, nausea and vomiting. Subacute neuropathy presents as seizure, paraplegia, or cerebellar dysfunction. Necrotic leucoencephalopathy is amongst the most common manifestations of chronic neuropathy.
Pancytopenia or reduction in any one of the three cell line lineages is frequently seen in the methotrexate toxicity affecting the hematopoietic system. Megaloblastic anemia, leukopenia (especially neutropenia), thrombocytopenia may all be seen individually or in combinations. An elderly patient, with folate deficiency or hypoalbuminemia, dehydration and renal dysfunction are more predisposed to developing these haematological manifestations. In such cases, even an accidental overdose may lead to pancytopenia.
Hypersensitivity reactions : Methotrexate, in low as well as high doses, may cause expression of drug derived antigens on keratinocytes. These, when detected by cytotoxic-T lymphocytes and mononuclear cells can result in keratinocyte apoptosis. Hypersensitivity reactions may be considered in both, mucocutaneous as well as haematological manifestations. Ulcers of the oral mucosa and skin, with erythema and urticaria are frequently seen.
Abdominal pain is a constant feature of methotrexate toxicity. This may occasionally be associated with vomiting and diarrhoea. Hepatotoxicity, with raised aminotransferases is frequently seen. Liver damage may be seen with fatty infiltration to fibrosis to frank cirrhosis. Diabetic patients and alcohol users are prone to more severe hepatic involvement.
Pneumonitis - The patients present with non productive cough. This may be associated with fever, dyspnea or malaise. The patient may be found to have a pneumonitis (activated T cells induce a hypersensitivity reaction), or diffuse interstitial disease (lung fibroblasts induced eosinophils, occasionally with peripheral eosinophilia).
Last reviewed at:
07 Sep 2018 - 2 min read
MD Internal Medicine, CC (Diabetes Mellitus), MBBS, Diploma (Vitamin D).,
Query: Hi doctor, I am a 39 years old male, and I have pain in my back, the right side of the abdomen, and testicles. My hair is falling rapidly, and I have developed gastritis. My eGFR value is 69, serum creatinine is 1.3, chloride is 106.9, bilirubin total is 1.81, bilirubin direct is 0.52, bilirubin ind... Read Full »
Query: Hello doctor, For the past two days, I am feeling a mild pain on my lower abdomen and having a feeling that my bowels are not getting cleared. I had my last period about two months back. My periods have become irregular since then. Last month, I got examined and was detected having a uterine fibroid... Read Full »
Query: Hi doctor, I have been suffering from psoriasis in my palm. When I was 12 years old, I had this disease for the first time. After taking some medicines it disappeared. But, it used to come on and off. In the past one year, I have faced this problem quite often. In between, I had homeopathy. As it ca... Read Full »
Most Popular Articles
Do you have a question on ?Ask a Doctor Online